Please check out our website www.lowcarbdiabetic.co.uk We created and maintain this site without any help from anyone else. In doing so, we do not receive direct or indirect funding from anyone. We do not accept money or favours to manipulate the evidence in any way. Please visit our Low Carb food and recipe blog www.lowcarbdietsandrecipes.blogspot.com
Sunday, 14 April 2013
UA Researchers Identify Clue That Links Statins and “Fuzzy” Memory
Research Reveals Possible Reason for Cholesterol-Drug Side Effects
UA researchers have identified a clue to explain the reversible memory loss sometimes caused by the use of statins, one of the most widely prescribed medications in the world.
Some people taking statins who describe memory loss and fuzzy thoughts are told it may be due to aging or other effects. A UA research team has found that, instead, the likely problem is heightened sensitivity to the medication, which results in a decline in cognition.
Statins, the popular cholesterol-lowering class of drugs, have a number of known side effects, including the potential for muscle pain, liver damage, digestive problems and, most recently discovered, memory loss. UA researchers have made a novel observation, and the team has termed it the “beads-on-a-string” effect, which may be an indication of what is causing memory loss in patients using statins.
The U.S. Food and Drug Administration and physicians continue to document that some patients experience fuzzy thinking and memory loss while taking statins, a class of global top-selling cholesterol-lowering drugs.
A University of Arizona research team has made a novel discovery in brain cells being treated with statin drugs: unusual swellings within neurons, which the team has termed the “beads-on-a-string” effect.
The team is not entirely sure why the beads form, said UA neuroscientist Linda L. Restifo, who leads the investigation. However, the team believes that further investigation of the beads will help inform why some people experience cognitive declines while taking statins.
“What we think we’ve found is a laboratory demonstration of a problem in the neuron that is a more severe version for what is happening in some peoples’ brains when they take statins,” said Restifo, a UA professor of neuroscience, neurology and cellular and molecular medicine, and principal investigator on the project.
Restifo and her team’s co-authored study and findings recently were published in Disease Models & Mechanisms, a peer-reviewed journal. Robert Kraft, a former research associate in the department of neuroscience, is lead author on the article.
Restifo and Kraft cite clinical reports noting that statin users often are told by physicians that cognitive disturbances experienced while taking statins were likely due to aging or other effects. However, the UA team’s research offers additional evidence that the cause for such declines in cognition is likely due to a negative response to statins.
The team also has found that removing statins results in a disappearance of the beads-on-a-string, and also a restoration of normal growth.
With research continuing, the UA team intends to investigate how genetics may be involved in the bead formation and, thus, could cause hypersensitivity to the drugs in people. Team members believe that genetic differences could involve neurons directly, or the statin interaction with the blood-brain barrier.
“This is a great first step on the road toward more personalized medication and therapy,” said David M. Labiner, who heads the UA department of neurology. “If we can figure out a way to identify patients who will have certain side effects, we can improve therapeutic outcomes.”
For now, the UA team has multiple external grants pending, and researchers carry the hope that future research will greatly inform the medical community and patients.
“If we are able to do genetic studies, the goal will be to come up with a predictive test so that a patient with high cholesterol could be tested first to determine whether they have a sensitivity to statins,” Restifo said.